Kansas, 2003

Hail in Kansas, June 10, 2003

June 10, 2003 · NWS TOP · 3 events in 3 counties and zones

2 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 1:30 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
230 PM CDT MON JUN 9 2003

...MAIN CONCERN IS THUNDERSTORM CHANCES...

IMPULSE IN WATER VAPOR IMAGERY OVER MONTANA WILL MOVE INTO THE
NORTHERN PLAINS THIS EVENING.  THIS FEATURE WILL PUSH A LOW PRESSURE
TROUGH ALONG THE LEE OF THE ROCKY MOUNTAINS TO THE EAST AS A COLD
FRONT.  MCS DEVELOPMENT WILL OCCUR TONIGHT FROM THE DAKOTAS INTO
MINNESOTA WITH WEAKER DEVELOPMENT POSSIBLE BETWEEN I-70 AND I-80
AFTER MIDNIGHT.  LOWS TONIGHT WILL BE WARMER (60S) WITH DEWPOINTS ON
THE RISE.

DEPENDING ON THE AMOUNT OF OVERNIGHT CONVECTION...SURFACE FRONT
SHOULD STRADDLE THE FORECAST AREA ON TUESDAY.  WITH THE ADDITION OF
ABUNDANT MOISTURE AND WARM TEMPERATURES...ADDITIONAL CONVECTION
SHOULD OCCUR TUESDAY AFTERNOON AND SPREAD TO THE EAST AS THE SURFACE
FRONT SLIDES TO THE SOUTH.  TEMPERATURES ON TUESDAY WILL BE A LITTLE
TRICKY DEPENDING ON WHETHER CONVECTION IS ONGOING EARLY TUESDAY
MORNING.  OTHERWISE MORE SUNSHINE WILL BE AVAILABLE AND HIGHS COULD
CREEP HIGHER THAN 82-85.

CONVECTION MAY END OVER THE NORTHCENTRAL COUNTIES...BUT DUE TO THE
UNCERTAINTY OF THE FRONTAL POSITION WILL CONTINUE A SLIGHT CHANCE
TUESDAY NIGHT WITH A CHANCE FARTHER SOUTH.  REMNANTS OF THE FRONT
MOVE NORTH DURING THE DAY WEDNESDAY WITH ANOTHER ROUND OF SCATTERED
CONVECTION.

THURSDAY THROUGH MONDAY...
WILL CONTINUE THUNDERSTORM CHANCE THURSDAY INTO FRIDAY BEFORE ENDING
SUNDAY AND MONDAY.  CONTINUES TO APPEAR THAT WEST-SOUTHWEST
UPPER FLOW WILL EVOLVE INTO A NEARLY CUTOFF LOW TO THE EAST WITH
RIDGING TO THE IMMEDIATE WEST.  ALTHOUGH NCEP CONFIDENCE IS
LOW...ALL MODELS ARE TRENDING TO THIS SOLUTION.  THIS SHOULD KEEP
THE FORECAST AREA ON THE NORTHWEST SIDE OF THE LOW WITH THE RIDGING
PINCHING OFF THE MOISTURE.  OVERALL THIS WOULD KEEP THE AREA
GENERALLY DRY (NOT ENOUGH TO MENTION ANY ISOLATED ACTIVITY) FOR THE
END OF THE WEEKEND INTO EARLY NEXT WEEK.  KEPT TEMPERATURES 80-85
FOR HIGHS AND 60-65 FOR LOWS.

ROGERS

.TOP...NONE.
Hazardous weather outlook, Jun 9, 3:46 PM CST, 8 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS NORTHCENTRAL KANSAS THIS
EVENING THEN SPREAD OVER NORTHEAST AND EASTCENTRAL KANSAS MAINLY
AFTER MIDNIGHT.  THE INITIAL THREAT THIS EVENING WILL BE LARGE HAIL
AND DOWNBURST WINDS.  DEADLY LIGHTNING WILL OCCUR WITH ALL
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES CONTINUE THROUGH SATURDAY. THERE IS THE
POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE TUESDAY AFTERNOON
AND TUESDAY NIGHT...GENERALLY SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Washington

When
June 10, 12:15 AM CST
Where
Washington County, 5 mi N of Morrowville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.167

Funnel Cloud, Osage

When
June 10, 12:17 PM CST
Where
Osage County, Overbrook
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A law enforcement officer reported a funnel cloud near Overbrook.

Hail, Lyon

When
June 10, 3:35 PM CST
Where
Lyon County, 4 mi S of Emporia
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -96.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364092, 5364093, 5364094.